New Mexico, 2012

Drought in New Mexico, September 1 to 30, 2012

September 1 to 30, 2012 · NWS EPZ · 9 events in 9 counties and zones

Severe(D2) drought conditions persisted across portions of Southwest New Mexico during the month of September as below normal rainfall once again occurred.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Severe(D2) drought conditions persisted across portions of Southwest New Mexico during the month of September as below normal rainfall once again occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 12:31 PM MST, 11 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 12:31 PM MST, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT FRI AUG 31 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING HOT MOSTLY DRY WEATHER TO SOUTHERN
NEW MEXICO AND WESTERN TEXAS THROUGH THE LABOR DAY HOLIDAY
WEEKEND WITH ONLY SLIGHT CHANCES FOR THUNDERSTORMS OVER THE HIGHER
MOUNTAINS. SOME INCREASE IN SHOWERS AND THUNDERSTORMS MAY OCCUR
LATER NEXT WEEK WHEN A WEAK COLD FRONT MOVES INTO THE REGION.

&&

.DISCUSSION...
UPPER RIDGE AXIS EXTENDS FROM NORTHEASTERN TO SOUTHWESTERN NEW
MEXICO AND THUS THROUGH THE CWA EARLY THIS AFTERNOON WITH AXIS
EXPECTED TO DEVELOP A MORE EAST TO WEST ORIENTATION BY LATER
SATURDAY. FLOW AROUND THE UPPER RIDGE WILL TRANSPORT MOSTLY DRY
CONTINENTAL AIR INTO THE REGION RESULTING IN PRECIPITABLE WATER
VALUES GENERALLY UNDER .75 INCH AND SURFACE DEWPOINTS LESS THAN
50 F OVER THE HOLIDAY WEEKEND. WARM AIR ALOFT WILL ALSO KEEP AIR
MASS STABLE WITH CAPES LESS THAN 300 J/KG MOST LOCATIONS. THUS
MOST OF THE REGION WILL REMAIN HOT AND DRY THROUGH TUESDAY WITH
ONLY SLIGHT CHANCES OF CONVECTION OVER THE HIGHER MOUNTAINS AND
NEAR THE ARIZONA BORDER. SUBSIDENCE AND ABUNDANT SUNSHINE WILL
ALSO KEEP TEMPERATURES AROUND 5 TO 10 DEGREES ABOVE NORMAL.

ON WEDNESDAY A VERY WEAK COLD FRONT DROPS SLOWLY SOUTHWARD INTO
THE CWA WITH BOUNDARY BECOMING ALMOST STATIONARY ACROSS THE CWA AS
IT DISSIPATES. EASTERLY FLOW ALONG AND BEHIND THE FRONT WILL
ADVECT LOW LEVEL MOISTURE BACK INTO THE REGION RESULTING IN
DEWPOINTS RISING TO NEAR 55 TO 60 AND AFTERNOON CAPES INCREASING
TO AROUND 500 TO 1000 J/KG. THUS CONVECTIVE ACTIVITY WILL SHOW
SOME INCREASE WEDNESDAY THROUGH FRIDAY. DESPITE THIS WILL KEEP
COVERAGE GENERALLY ISOLATED AS UPPER RIDGE AND ASSOCIATED LARGER
SCALE SUBSIDENCE AND WARM AIR ALOFT WILL REMAIN ACROSS NEW MEXICO
ACTING TO INHIBIT THUNDERSTORM ACTIVITY.

&&

.AVIATION....VALID 01/00Z-02/00Z.
VFR EXPECTED THROUGH THE PERIOD. SKC-FEW120. SFC WINDS 070-140 DEG
6-12 KTS.

&&

.FIRE WEATHER...
LITTLE CHANGE EXPECTED IN CONDITIONS THROUGH THE LABOR DAY WEEKEND
AS HIGH PRESSURE DOMINATES. A FEW ISOLATED THUNDERSTORMS MAY DEVELOP
OVER THE MOUNTAINS STARTING SUNDAY WITH INCREASING CHANCES  TOWARD
THE MIDDLE OF NEXT WEEK FOR BOTH THE MOUNTAINS AND LOWLANDS AS SOME
LOW LEVEL MOISTURE GETS BROUGHT IN UNDER THE RIDGE.  TEMPERATURES
FOR THE LOWLANDS WILL BE IN THE 90S WITH MINIMUM RELATIVE HUMIDITIES
UNDER 20 PERCENT THROUGH THE WEEKEND FOR THE LOWLANDS THEN GRADUALLY
STARTING TO COME UP FOR LATER NEXT WEEK. WINDS WILL REMAIN LIGHT AND
GENERALLY SOUTH TO SOUTHEASTERLY THROUGH SUNDAY BEFORE STARTING TO
BECOME MORE WESTERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  96  70  97  71 /   0   0   0   0   0
SIERRA BLANCA           61  89  62  88  64 /   0   0   0   0   0
LAS CRUCES              62  94  63  97  65 /   0   0   0   0   0
ALAMOGORDO              62  94  63  94  65 /   0   0   0   0   0
CLOUDCROFT              47  77  47  77  49 /   0  10  10  10   0
TRUTH OR CONSEQUENCES   64  93  65  95  67 /   0   0   0  10   0
SILVER CITY             61  87  60  89  60 /   0  10   0  10  10
DEMING                  63  94  64  96  66 /   0   0   0   0  10
LORDSBURG               62  95  63  96  65 /   0   0   0  10  10
WEST EL PASO METRO      71  95  72  96  73 /   0   0   0   0   0
DELL CITY               63  97  64  97  65 /   0   0   0   0   0
FORT HANCOCK            66  97  67  98  68 /   0   0   0   0   0
LOMA LINDA              64  89  65  89  65 /   0  10   0   0   0
FABENS                  69  96  70  97  71 /   0   0   0   0   0
SANTA TERESA            67  95  68  96  70 /   0   0   0   0   0
WHITE SANDS HQ          64  95  65  95  67 /   0   0   0   0   0
JORNADA RANGE           59  93  60  94  62 /   0   0   0   0   0
HATCH                   60  92  61  93  63 /   0   0   0   0   0
COLUMBUS                64  94  65  95  67 /   0   0   0   0  10
OROGRANDE               67  95  68  95  70 /   0   0   0   0   0
MAYHILL                 50  86  50  84  55 /   0  10   0  10   0
MESCALERO               52  89  52  87  53 /   0   0   0  10   0
TIMBERON                54  85  54  83  55 /   0   0   0  10   0
WINSTON                 55  87  56  89  57 /   0  10   0  10  10
HILLSBORO               62  90  63  92  63 /   0  10   0  10  10
SPACEPORT               62  93  63  94  65 /   0   0   0   0   0
LAKE ROBERTS            60  88  59  90  58 /   0  10   0  10  10
HURLEY                  61  90  62  91  62 /   0  10   0  10  10
CLIFF                   53  94  54  92  57 /   0  10   0  10  10
MULE CREEK              52  89  51  91  54 /   0  10   0  10  10
FAYWOOD                 60  89  61  91  61 /   0  10   0  10  10
ANIMAS                  58  95  59  95  61 /   0   0   0  10  10
HACHITA                 59  94  60  95  62 /   0   0   0   0  10
ANTELOPE WELLS          59  92  60  92  62 /   0   0   0   0  10
CLOVERDALE              59  87  60  88  60 /   0  10   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Aug 31, 11:04 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1204 PM MDT FRI AUG 31 2012

NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1204 PM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPPER LEVEL HIGH
PRESSURE WILL CONTINUE TO KEEP US SUNNY WARM AND DRY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOSTLY WARM AND DRY
WEATHER WILL CONTINUE SATURDAY THROUGH TUESDAY WITH ONLY SLIGHT
CHANCES OF THUNDERSTORMS OVER THE HIGHER MOUNTAINS. SOME INCREASE IN
SHOWER AND THUNDERSTORM ACTIVITY MAY OCCUR WEDNESDAY AND THURSDAY
AFTER A VERY WEAK COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Southwest Desert/Mimbres Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued through the entire month for Luna County. The Deming Airport reported 0.75 inches of rain for the month which was 0.37 inches below normal.

Drought, Northern Dona Ana County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued through the month of September across the entire zone. The Cooperative Observer at Jornada Range reported 0.73 inches of rain which was 0.65 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the entire zone. The Cooperative Observer at New Mexico State University reported 2.07 inches of rain which was 0.79 inches above normal.

Drought, Central Tularosa Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The eastern half of the zone was in Severe(D2) drought through the month of September while the western half remained in Moderate(D1) drought. The Cooperative Observer at the White Sands National Monument reported 0.87 inches of rain which was 0.40 inches below normal.

Drought, Southern Tularosa Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone was in Severe(D2) drought through the month of September while the south remained in Moderate(D1) drought. The Orogrande Cooperative Observer reported 1.67 inches of rain which was 0.24 inches above normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought for the month of September.

Drought, Sacramento Mountains Above 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of September for the entire zone. The Cooperative Observer in Cloudcroft reported 2.74 inches of rain which was 0.30 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought for the month of September.

Drought, Otero Mesa

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month for the entire zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414127, 414128, 414129, 414130, 414131, 414132, 414133, 414134, 414135.